Wyoming, 2009

Hail and Damaging Wind in Wyoming, August 5, 2009

August 5, 2009 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm produced large hail and 60 mph wind gusts between Moorcroft and Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and 60 mph wind gusts between Moorcroft and Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 1:45 PM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT WED AUG 5 2009

.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS RIDGE BUILDING
OVER THE INTERMOUNTAIN WEST WITH A SHORTWAVE PUSHING TOWARD THE
AREA. RADAR STILL HAS SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN
SOUTH DAKOTA. VISIBLE SATELLITE SHOWS CU GROWING OVER THE BLACK
HILLS.

FOR LATE THIS AFTERNOON AND EVENING EXPECT SOUTHERLY LOW LEVEL
WINDS TO BECOME MORE ESTABLISHED CREATING MORE SHEAR IN THE LOWER
ATMOSPHERE. LOW LEVEL MOISTURE SEEMS GOOD WITH DEW POINTS ALREADY
IN THE UPPER 50S AND LOWER 60S. UPSLOPE LOW LEVEL WINDS COMBINED
WITH MID LEVEL NORTHWESTERLY WINDS OF 35 TO 45 KTS WILL CREATE
DIRECTIONAL SHEAR LEADING TO SOME SUPERCELL DEVELOPMENT. LATER
TONIGHT EXPECT STORMS TO MAINTAIN THEMSELVES AS LOW LEVEL JET
INTENSIFIES OVER THE AREA.

UPPER LEVEL RIDGE AXIS PUSHES ACROSS THE AREA ON THURSDAY...LEADING
TO SOUTHWEST FLOW THURSDAY AFTERNOON. SOUTHWEST FLOW CONTINUES
THROUGH THE SHORT TERM FORECAST PERIOD. AN AREA OF SURFACE LOW
PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES AS A STATIONARY FRONT
AND ADJACENT TROF SITS ON TOP OF CWA. EXPECT CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD
AS CONVECTION WILL FIRE AROUND THE STATIONARY FRONT AND FROM
MULTIPLE DISTURBANCES PUSHING THROUGH THE UPPER LEVEL FLOW.

EXTENDED...THE UPPER TROUGH WILL REMAIN OVER THE NORTHERN PLAINS
THROUGH THE WEEKEND...THEN A BROAD UPPER RIDGE BUILDS OVER THE
REGION EARLY NEXT WEEK...BUT IS REPLACED BY SW FLOW AS IT SHIFTS
EASTWARD. SURFACE LOW LIFTS INTO ND SAT WITH COLD FRONT INTO ERN SD.
SOME WRAP-AROUND SHOWERS/THUNDERSTORMS POSSIBLE OVER NERN WY/NWRN SD
SAT...THEN THE AREA WILL BE MAINLY DRY FOR THE FIRST HALF OF THE
WEEK. TEMPS WILL GRADUALLY WARM HEADING INTO MIDWEEK ALONG. LATEST
RUNS HINT AT AN APPROACHING TROUGH...SO POPS MAY HAVE BE TO
INTRODUCED MIDWEEK. WILL WAIT FOR BETTER CONSISTENCY.

&&

.AVIATION...STORMS WILL AGAIN DEVELOP THIS AFTERNOON AND
EVENING...SOME POSSIBLY SEVERE. A SECOND ROUND OF STORMS WILL BE
POSSIBLE AFTER MIDNIGHT. MVFR CONDITIONS WILL BE POSSIBLE NEAR THE
STORMS. OTHERWISE VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 5, 10:38 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1138 AM MDT WED AUG 5 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1138 AM MDT (1238 PM CDT) WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT...BRINGING THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON
AND TONIGHT OVER NORTHEASTERN WYOMING...WESTERN SOUTH DAKOTA...AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH
THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD
PRODUCE A TORNADO.

FRIDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE ON
FRIDAY...PARTICULARLY NORTH OF A LINE FROM MISSION TO CUSTER TO
SUNDANCE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER
STORMS COULD PRODUCE A TORNADO...PARTICULARLY OVER NORTHWEST SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...THOUGH MAY BE NEEDED
ON THURSDAY AND FRIDAY.

In the hours before

Local storm report, Aug 5, 3:32 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             3 S PACTOLA RESERVOIR   44.02N 103.50W
08/05/2009  M0.88 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

WETENKAMP
Local storm report, Aug 5, 3:48 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 S ROCKERVILLE         43.94N 103.36W
08/05/2009  E0.88 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            DIME TO NICKEL SIZE HAIL.

&&

WETENKAMP
Special weather statement, Aug 5, 3:48 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT WED AUG 5 2009

SDZ026-028-031-074-052345-
CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-
INCLUDING THE CITIES OF...HAYWARD...HERMOSA...
ROCKERVILLE AND SHERIDAN LAKE
448 PM MDT WED AUG 5 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 447 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH LOTS OF
NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED NEAR ROCKERVILLE...OR 9 MILES SOUTHWEST OF DOWNTOWN RAPID
CITY...AND WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAYWARD...
  HERMOSA...
  ROCKERVILLE...
  SHERIDAN LAKE...

HELGESON
Special weather statement, Aug 5, 4:59 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT WED AUG 5 2009

WYZ055-058-060100-
SOUTHERN CAMPBELL-WESTON-
INCLUDING THE CITIES OF...CLARETON AND ROCHELLE
559 PM MDT WED AUG 5 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 558 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 19 MILES NORTHWEST OF ROCHELLE...OR 21 MILES EAST OF
WRIGHT...AND WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN WESTON COUNTY AT 610 PM MDT NORTHWEST OF CLARETON..
  RURAL SOUTHEASTERN CAMPBELL COUNTY AT 610 PM MDT NORTHEAST OF
   WRIGHT...

HELGESON
Special weather statement, Aug 5, 5:56 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT WED AUG 5 2009

WYZ055-058-060200-
SOUTHERN CAMPBELL-WESTON-
INCLUDING THE CITIES OF...CLARETON...MORRISEY AND ROCHELLE
656 PM MDT WED AUG 5 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 656 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 8 MILES NORTH OF ROCHELLE...OR 28 MILES EAST OF WRIGHT...AND
WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCHELLE...
  CLARETON...

HELGESON
Special weather statement, Aug 5, 6:33 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT WED AUG 5 2009

WYZ056-057-060230-
WESTERN CROOK-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...ALVA...DEVILS TOWER...
DEVILS TOWER JUNCTION AND HULETT
733 PM MDT WED AUG 5 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 733 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR OSHOTO...OR 33 MILES NORTHWEST OF SUNDANCE...AND WAS
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW HAVEN...
  DEVILS TOWER...
  DEVILS TOWER JUNCTION...
  HULETT...
  ALVA...

HELGESON

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 5, 6:57 PM MST
Where
Crook County, Keyhole Reservoir
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.380, -104.780

Thunderstorm Wind, Crook

When
August 5, 7:20 PM MST
Where
Crook County, 4.44 mi E of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.380, -104.690

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 5, 7:20 PM MST
Where
Crook County, 3.4 mi SE of Keyhole Reservoir
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.340, -104.740

Hail, Crook

When
August 5, 7:40 PM MST
Where
Crook County, 10.26 mi ESE of Keyhole Reservoir
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.320, -104.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179004, 179005, 179006, 179007.